Yesterday I woke up around 3am because I couldn’t sleep due to my severe sunburn on my back, shoulders, face, and chest. I had the weirdest out of body experience of my life. For a full hour, I had these uncontrollable movements like a tic or involuntary spasm in my legs, arms, neck, and face. I sat up on the couch and my neck kept twisting back and forth in a rough fashion and I kept stomping my feet. The more I tried to stop the movements, the worse they became. I got up and walked to the kitchen in order to stay hydrated in case that was the problem. The walking helped a little with the tics. But then I would have a few moments of R and R and next thing I knew, I couldn’t stay still.
It’s hard to explain but I had no control over what my body was doing and it was kind of painful, I am not sure why. I almost woke my parents up to take me to the ER but I figured it would soon pass and after a hour, the spasms did pass. I noticed my hand tremor was pretty bad when I was typing on my computer and I didn’t have the memory or ability to type what I wanted to say. I felt very confused and couldn’t follow what others were saying.
Once everyone woke up, I told them what I had been through and my mother was horrified. She thought I had a seizure, which I’m not sure of but to take precautions we packed up the car pretty quick to get me home and to the doctor. I called the insurance on call nurse and they told me to go to ER. I made an appointment at urgent care and when I typed in my symptoms they called me personally and said to go to ER immediately and that they would not see me.
We needed to get Diego home sooner rather than later so that he could get Poncho from his sister’s house who was nice enough to care for Poncho while we were on vacation. So on the way home, everyone dropped me off at ER.
Long story short, I was having a very bad adverse reaction to the anti nausea / sedative that I take. I was taking the promethazine more regularly because I didn’t want to throw up every day like I usually do since I have some not diagnosed GI issues. Plus, I am in a more manic state since I lowered my lithium dosage so the sedative helped me sleep and get up at a normal hour, However, the doctor said I needed to stop the promethazine immediately and even though vomiting every day was bad, but these fits of movements were much worse and could lead to something more serious.
The doctor ordered a blood draw to check my lithium levels and a basic check of my electrolytes and what not. Everything checked out, but I did know something was wrong with me because I had a mild fever and my blood pressure was 131/67 which may not be high for some, but for me it’s the highest it’s ever been. My normal blood pressure is quite low usually the systolic level Is under 90. But they said I need to check with my primary care because if my blood pressure stays like that, it could lead to hypertension.
So game plan is to stop promethazine immediately. I asked for a different anti nausea but the drug classes that the heavy anti nausea meds are in would interact with my psychiatric medications which could lead to more tremors, involuntary movements, or tremors. I stated that the medicine I was originally on, ondansetron, did not work but he didn’t care about my GI issues, he cared about fixing the problem at hand.
Now that the promethazine has stopped, if in four days these fits and tremors don’t clear up, I will have to stop my Abilify which is my anti psychotic medication which controls the mania. I have to follow up with my primary care on Tuesday so I can either stop the movements and get off Abilify so that I can continue taking promethazine or discontinue the promethazine forever and stay on Abilify which has worked quite well for me for the past four years that I have been on it.
I was diagnosed with extrapyramidal syndrome which is similar to that of tardive dyskinesia, which is a very delayed or late adverse reaction to an anti psychotic medication. Doctor thought that the greater usage of the sedative was the trigger for the event, but since Abilify is an older anti psychotic medication, I may need to switch meds.
I am apprehensive of switching my anti psychotic since it has worked wonders on me, but as long as these tremors go away, I will be very happy with that. But change is always hard. If I could go on another anti psychotic but be able to keep my promethazine for my nausea, that would be ideal. But then again, I am no doctor so I’m not sure what the plan of action will end up being.
I was at the ER for five hours so I basically got home, ate dinner, and went to sleep. I feel better than I did yesterday morning but I still don’t feel 100% like myself but that could be my body adjusting to the lower dose of lithium. I also had my surgical foot swell to the size of a baseball while I was there, so I had the doctor check it out. He said he could feel a pulse all around, so it’s not a blood clot but I need to elevate and use either ice or heat as well as compression socks. He didn’t specify why it would be that way though.
But who knew I could have an adverse reaction to a medication I’ve been on for a long time? I’m just happy that I have a couple of days to chill out before I start work at the new job and then the countdown for school to begin is on!